Georgia, 2009

Damaging Winds and Lightning Strike in Georgia, August 26, 2009

August 26, 2009 · NWS FFC · 3 events in 3 counties and zones

A weak upper low pressure area was meandering through the mid-south. Warm, moist unstable air remained across the southeast states with a large high pressure system off the mid-Atlantic coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$276,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

A weak upper low pressure area was meandering through the mid-south. Warm, moist unstable air remained across the southeast states with a large high pressure system off the mid-Atlantic coast. Scattered thunderstorms develop during the late afternoon across central Georgia. Outflow boundaries from these thunderstorms pushed north during the evening, causing additional thunderstorms to develop in north Georgia. A few of these thunderstorms became strong producing strong winds gusts. Frequent cloud-to-ground lightning was also observed, resulting in some house fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 26, 6:31 PM EST, 19 minutes earlier.

Area forecast discussion, Aug 26, 6:31 PM EST, 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
731 PM EDT WED AUG 26 2009

.UPDATE...
CONVECTION CONTINUES TO PERSIST OVER PORTIONS OF NORTH AND CENTRAL
GEORGIA...SO HAVE ADJUSTED EVENING/OVERNIGHT POPS AND QPF ACCOUNT
FOR LINGERING ISOLATED ACTIVITY. OTHERWISE...THE FORECAST SEEMS TO
BE ON TRACK WITH NO CHANGES NECESSARY.

31/39

&&

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
MODELS INITIALIZED WELL WITH RESPECT TO THE CUT OFF UPPER LOW
CURRENTLY SPINNING OVER THE NORTH CENTRAL GULF REGION. LATEST
SURFACE ANALYSIS SHOWS A SLIGHT REFLECTION OF THIS FEATURE...WITH A
SUBTLE INVERTED TROUGH NOSING UP INTO SW GA. RADAR SHOWS MOISTURE
AND SEA BREEZE INDUCED CONVECTION CREEPING UP FROM THE SOUTH-
SE...AND EXPECT THIS ACTIVITY TO PUSH UP INTO THE FAR SOUTH- SE
REACHES OF THE FORECAST AREA THIS AFTERNOON AND EVENING. MODELS ARE
WAY OVERDONE IN TERMS OF OVERNIGHT CONVECTION SPREADING UP FROM THE
SOUTH... SO HAVE BACKED OFF ON OVERNIGHT POPS A BIT...ESPECIALLY
AFTER MIDNIGHT. EXPECT CLOUDS AND GREATER RAIN CHANCES TO SPREAD IN
OVER THE REGION ON THURSDAY AND CONTINUE ON FRIDAY AS THE
AFOREMENTIONED UPPER LOW LIFTS TO THE NE. INSTABILITIES (1500-2000
CAPES) AND MOISTURE (2.0 INCH PWS) SUGGEST A MORE TROPICAL TYPE
AIRMASS IN PLACE FOR THURSDAY AND FRIDAY AFTERNOONS. THEREFORE...
EXPECTING SCATTERED TO NUMEROUS SHOWERS WITH ISOLATED TO SCATTERED
EMBEDDED MODERATE THUNDERSTORMS. MAIN THREAT WOULD BE BRIEF WIND
GUSTS TO 40 MPH AND LOCALLY HEAVY RAIN WITH ANY TRAINING OF CELLS
ACROSS THE SAME AREA. AS T.S. DANNY DRAWS CLOSER TO THE GA/SC COASTS
ON FRIDAY... SUSPECT SOME SUBSIDENCE ON THE WESTERN SIDE WILL BATTLE
THE SYNOPTIC LIFT ASSOCIATED WITH THE UPPER LOW AS IT TRACKS UP OVER
GA. NEVERTHELESS...WILL CONTINUE TO SHOW HIGH CHANCE POPS FOR MOST
AREAS ON FRIDAY...WITH DECREASING POPS FROM WEST TO EAST FRIDAY
NIGHT AS THE UPPER LOW LIFTS OUT AND T.S. DANNY ALSO BEGINS TO LIFT
OFF TO THE NE. AS FOR TEMPS...EXPECT ANOTHER ROUND OF LOW- MID
CLOUDS TO DEVELOP OVER THE SOUTHERN REACHES AND SPREAD NORTHWARD IN
THE MORN. THIS WILL WARRANT LEANING A BIT ON THE WARM SIDE FOR MOST
LOWS TONIGHT... AT LEAST ATLANTA SOUTHWARD. INCREASING CLOUDS AND
RAIN CHANCES SUGGEST GOING A BIT COOLER THAN THE WARMER MAV HIGHS
FOR THURSDAY...BELIEVE THE MET IS TOO COOL. OTHERWISE...HAVE LEANED
TOWARD THE WARMER MAV NUMBERS FOR THE REMAINING PERIODS.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
MADE NO SIGNIFICANT CHANGES TO THE EXTENDED PERIODS AS GFS CONTINUES
TO SHOW A COLD FRONT APPROACHING ON SATURDAY...THEN PUSHING ACROSS
THE AREA ON SUNDAY. HELD ONTO THE CHANCE POPS FOR THOSE DAYS...THEN
LOW CHANCE ACROSS THE FAR SOUTHERN REACHES ON MONDAY AS THE FRONT
CREEPS SOUTH. COOL/DRY HIGH PRESSURE THEN BUILDS OVER THE SOUTHEAST
AND DOMINATES THE WEATHER PATTERN THROUGH THE REMAINDER OF THE
EXTENDED...RESULTING IN COOLER HIGHS IN THE LOW-MID 80S AND
OVERNIGHT LOWS IN THE LOW-MID 60S FOR TUESDAY AND WEDNESDAY MORNS.
ENJOY.

&&

.AVIATION...WIDELY SCATTERED SHOWERS/THUNDERSTORMS SHOULD DISSIPATE
AFTER SUNSET. VFR CONDITIONS UNTIL AROUND 10Z WHEN MVFR STRATOCU
DEVELOPS OVER MUCH OF NORTH AND CENTRAL GA. CLOUDS GRADUALLY LIFTING
ABOVE 3 THSD FT AFTER 15Z. SHOWERS/THUNDERSTORMS DEVELOPING LATE
MORNING THURSDAY AND CONTINUING INTO AFTERNOON AS LOW PRESSURE
DEVELOPS VICINITY OF N CENTRAL GULF. NO VISIBILITY RESTRICTIONS
EXCEPT LOCALLY 3 TO 5SM IN FOG 10Z TO 13Z. WINDS LIGHT AND VARIABLE
OVERNIGHT...EAST TO SOUTHEAST 5 TO 10KT AFTER SUNRISE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          67  88  68  82  65 /   5  40  40  60  30
ATLANTA         71  87  69  83  68 /   5  40  40  50  20
BLAIRSVILLE     62  85  66  76  62 /   5  30  40  60  30
CARTERSVILLE    66  89  67  82  63 /   5  40  40  50  20
COLUMBUS        71  87  69  87  70 /  20  50  40  40  20
GAINESVILLE     69  86  68  77  66 /   5  40  40  60  30
MACON           71  87  70  86  67 /  20  50  40  40  20
ROME            68  90  68  85  65 /   5  30  40  40  20
PEACHTREE CITY  68  86  67  84  61 /  10  40  40  40  20
VIDALIA         71  89  71  86  68 /  20  50  40  50  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39/41/31
Hazardous weather outlook, Aug 26, 5:51 PM EST, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
651 PM EDT WED AUG 26 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-272300-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
651 PM EDT WED AUG 26 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS MUCH OF NORTH AND
CENTRAL GEORGIA THIS EVENING.

.SYNOPSIS...
HIGH PRESSURE CENTERED OVER WEST VIRGINIA WILL CONTINUE TO WEAKEN
TODAY AS A WEAK FRONTAL BOUNDARY MEANDERS ACROSS SOUTH-CENTRAL
GEORGIA.

.PRIMARY HAZARDS...
CLOUD TO GROUND LIGHTNING WILL BE THE PRIMARY HAZARD...MAINLY
ALONG AND SOUTH OF A ROME TO GAINESVILLE LINE UNTIL AROUND 10 PM.
LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DISCUSSION...
A WEAK FRONTAL BOUNDARY STRETCHING FROM EASTERN SOUTH CAROLINA
INTO SOUTH-CENTRAL GEORGIA...ALONG WITH AFTERNOON HEATING...WILL
AID IN THE DEVELOPMENT OF ISOLATED THUNDERSTORMS ACROSS PORTIONS OF
CENTRAL GEORGIA INTO THIS EVENING. INSTABILITY IS EXPECTED TO
REMAIN WEAK WITH CAPES AROUND 1000 AND LIFTED INDICES OF ZERO TO
MINUS ONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THURSDAY THROUGH
MONDAY. NO HAZARDOUS WEATHER IS EXPECTED ON TUESDAY AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

In the hours before

Special weather statement, Aug 26, 5:37 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
637 PM EDT WED AUG 26 2009

GAZ032-033-043-044-262300-
637 PM EDT WED AUG 26 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DOUGLAS...COBB
AND FULTON COUNTIES UNTIL 700 PM EDT...

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FAIRBURN...MOVING NORTH AT 10 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS DOUGLAS...
COBB AND FULTON COUNTIES THROUGH 700 PM EDT. SOME LOCATIONS IN THE
PATH OF THE STORM INCLUDE UNION CITY...FAIRBURN...SANDTOWN...
BANKHEAD...CAMPBELLTON...CASCADE HEIGHTS...SWEETWATER CREEK STATE
PARK...LITHIA SPRINGS AND SIX FLAGS OVER GEORGIA.
Special weather statement, Aug 26, 5:39 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
639 PM EDT WED AUG 26 2009

GAZ078-079-089>091-262315-
639 PM EDT WED AUG 26 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN
CHATTAHOOCHEE...MARION...MUSCOGEE...HARRIS AND TALBOT COUNTIES UNTIL
715 PM EDT...

AT 638 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER BOX SPRINGS...MOVING NORTH AT 10 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
CHATTAHOOCHEE...MARION...MUSCOGEE...HARRIS AND TALBOT COUNTIES
THROUGH 715 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE MARION ESTATES...OAKLAND...JUNIPER...EELBECK/WEST FORT
BENNING...NORTH FORT BENNING...BOX SPRINGS...UPATOI...GENEVA...
MIDLAND...PO BIDDY CROSSROADS...OLIVE BRANCH...BAUGHVILLE...
TALBOTTON...ELLERSLIE AND WAVERLY HALL.
Special weather statement, Aug 26, 5:59 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
659 PM EDT WED AUG 26 2009

GAZ032-033-043-044-262330-
659 PM EDT WED AUG 26 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN DOUGLAS...COBB
AND FULTON COUNTIES UNTIL 730 PM EDT...

AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANDTOWN...MOVING NORTHWEST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
DOUGLAS...COBB AND FULTON COUNTIES THROUGH 730 PM EDT. SOME LOCATIONS
IN THE PATH OF THIS STORM INCLUDE SANDTOWN...CASCADE HEIGHTS...SIX
FLAGS OVER GEORGIA...SWEETWATER CREEK STATE PARK...LITHIA SPRINGS...
MABLETON AND AUSTELL. BRIEF HEAVY DOWNPOURS WILL CAUSE PONDING OF
WATER ON ROADWAYS.
Special weather statement, Aug 26, 6:17 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
717 PM EDT WED AUG 26 2009

GAZ078-079-089>091-262345-
717 PM EDT WED AUG 26 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN
CHATTAHOOCHEE...MARION...MUSCOGEE...HARRIS AND TALBOT COUNTIES UNTIL
745 PM EDT...

AT 717 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH FORT BENNING...MOVING NORTHWEST AT 15
MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THESE STORMS MOVE ACROSS
CHATTAHOOCHEE...MARION...MUSCOGEE...HARRIS AND TALBOT COUNTIES
THROUGH 745 PM EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS
INCLUDE MARION ESTATES...OAKLAND...ZELLOBEE...BRANTLEY...JUNIPER...
CHRISTOPHER...JAMESTOWN/SOUTH FORT BENNING...EELBECK/WEST FORT
BENNING...MANTA...CUSSETA...BOX SPRINGS...NORTH FORT BENNING...BATTLE
PARK...CUSTER ROAD TERRACE AND SAND HILL.
Special weather statement, Aug 26, 6:26 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
726 PM EDT WED AUG 26 2009

GAZ032-033-270000-
726 PM EDT WED AUG 26 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN COBB AND
FULTON COUNTIES UNTIL 800 PM EDT...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DOBBINS AIR RESERVE BASE...MOVING NORTHWEST
AT 10 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS COBB AND
FULTON COUNTIES THROUGH 800 PM EDT. SOME LOCATIONS IN THE PATH OF THE
STORM INCLUDE DOBBINS AIR RESERVE BASE...SMYRNA...JIM R MILLER
PARK...WHITE WATER PARK...MARIETTA...SANDY PLAINS...DUE WEST...
KENNESAW STATE UNIVERSITY...LOST MOUNTAIN PARK AND KENNESAW.
Special weather statement, Aug 26, 6:46 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
746 PM EDT WED AUG 26 2009

GAZ053-067-270015-
746 PM EDT WED AUG 26 2009

...SIGNIFICANT WEATHER ALERT FOR FREQUENT LIGHTNING IN MERIWETHER AND
COWETA COUNTIES UNTIL 815 PM EDT...

AT 745 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LUTHERSVILLE...MOVING NORTH AT 5 MPH.

WIND GUSTS OF 45 MPH ARE LIKELY AS THIS STORM MOVES ACROSS MERIWETHER
AND COWETA COUNTIES THROUGH 815 PM EDT. SOME LOCATIONS IN THE PATH OF
THE STORM INCLUDE LUTHERSVILLE...LONE OAK...GRANTVILLE...THOMAS
CROSSROADS...ARNCO-SARGENT...MADRAS...SHARPSBURG...MORELAND AND
NEWNAN.

The radar

The Atlanta radar (KFFC), 74 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Cobb

When
August 26, 6:50 PM EST to 7:08 PM EST
Where
Cobb County, 2 mi NNE of Sandy Plains to 3 mi NNE of Sandy Plains
Measured
36 kt (41 mph) estimated gust
Property damage
$25,000
Reported by
County Official
Coordinates
34.027, -84.487

The Cobb County 911 Center reported that two trees were blown down in the northeast part of the county. One fell on and caused damage to a home.

Lightning, Clayton

When
August 26, 8:15 PM EST to 8:35 PM EST
Where
Clayton County, 2 mi SE of Riverdale to 1 mi W of Riverdale
Property damage
$250,000
Reported by
County Official
Coordinates
33.550, -84.395

The Clayton County 911 Center reported that lightning strikes resulted in two house fires in the Riverdale area. Specific damages were not provided. One tree was also blown down by thunderstorm winds.

Thunderstorm Wind, Fulton

When
August 26, 8:43 PM EST
Where
Fulton County, College Park
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
33.650, -84.430

The Fulton County 911 Center reported that a tree was blown down on a power line.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2009Every state in 2009This day in weather historyWarnings in Georgia, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194087, 194088, 194089.